Opioids can lead to a paradoxical increase in pain.
Opioid-induced hyperalgesia is a clinical phenomenon characterized by increasing in pain in patients who are receiving increasing doses of opioids.
Opioid-induced hyperalgesia should be considered in any patient with increasing pain that does not respond to increasing opioids.
Clinical features of opioid hyperalgesia
- Increasing sensitivity to pain stimulus (hyperalgesia)
- Worsening pain despite increasing doses of opioids
- Pain that becomes more diffuse, extending beyond the distribution of preexisting pain
- Can occur at any dose of opioid, but more commonly with high parenteral doses of morphine or hydromorphone and/or in the setting of renal failure.
- Pain elicited from ordinarily non-painful stimuli, e.g., stroking skin with cotton (allodynia)
- Presence of other opioid hyperexcitability effects: myoclonus, delirium, or seizures
- Toxic effect of opioid metabolites (morphine-3-glucuronide (M3G) or hydromorphone-3-glucronide (H3G)
- Central sensitization as a result of opioid-related activation of N-methyl-D-asparate (NMDA) receptors in the central nervous system
- Increase in spinal dynorphin activity
- Enhanced descending facilitation from the rostral ventromedial medulla
- Activation of intracellular protein kinase C
- Reduce or discontinue the current opioid
- Change opioid to one with less risk of neurotoxic effects: fentanyl or methadone.
- Add an infusion of a non-narcotic NMDA receptor antagonist, such as ketamine.
- Add a non-opioid adjuvant, such as acetaminophen or an NSAID
- Initiate epidural, intrathecal, regional, or local anesthesia and taper/discontinue systemic opioids.
- Increase hydration if clinically appropriate.
Referral to pain/palliative care professionals is appropriate to help develop a management strategy.
Adapted from Teuteberg WG. Palliative Care Network of Wisconsin. Fast facts and concepts #142. Opioid-induced hyperalgesia. Internet. Accessed on January 25, 2016.